© 2023 MJH Life Sciences™ and dvm360 | Veterinary News, Veterinarian Insights, Medicine, Pet Care. All rights reserved.
Mood altering drugs and the serotonin syndrome (Proceedings)
The use of psychotropic drugs to alter behavior of humans and animals has dramatically increased in the last decade.
The use of psychotropic drugs to alter behavior of humans and animals has dramatically increased in the last decade. The behaviors that these types of drugs are intended to alter include depression, anxiety, obsessive or compulsive behavior, and undesirable impulses (e.g. smoking in humans). With the increased usage of these drugs, the potential for accidental overdosage in companion animals has increased; this is especially true for dogs, who due to their inquisitive nature and often indiscriminate eating habits, may ingest entire prescriptions of psychotropic drugs in one sitting. Table 1 gives examples of the various classes of psychotropic drugs used in human and veterinary medicine.
Table 1. Classes and examples of antidepressant drugs
Serotonin and serotonin syndrome
Early psychotropic drugs were non-selective and frequently targeted a variety of areas of the central nervous system (CNS) to exert their effect. Over time, it became apparent that certain neurotransmitters in the CNS were more influential in altering undesirable behaviors, and drugs that more selectively targeted those neurotransmitters were developed. Serotonin is one neurotransmitter that appears to be extremely important in managing these types of behaviors and older drugs that targeted a variety of neurotransmitters (e.g. tricyclic antidepressants) have, in human medicine, largely given way to drugs that more selectively alter CNS serotonin levels, including selective serotonin reuptake inhibitors (SSRIs) and non-selective serotonin reuptake inhibitors (NSSRIs).
Enhancing serotonin levels in the CNS can result in dramatic and favorable alterations in behaviors of humans and animals. However, excessive levels of serotonin can result in a severe and potentially life-threatening condition termed serotonin syndrome. In humans, serotonin syndrome is most commonly seen when two different serotonergic drugs are administered simultaneously, or when insufficient time has elapsed between discontinuation of one class of serotonergic drug and institution of therapy with a different class of serotonergic drug. Serotonin syndrome is characterized by a variety of effects including altered mental status (agitation or depression, aggression, vocalization, seizures, etc.), altered neuromuscular activity (rigidity, myoclonus, tremors, hyperreflexia, ataxia, etc.), hyperthermia, autonomic derangements, and diarrhea. In dogs, serotonin syndrome has been associated with excessive ingestion of 5-hydroxytryptophan as well as a variety of serotonergic drugs.
Table 2. Dosages of concern for selected antidepressants (dogs)
Management of serotonin syndrome includes managing any severe CNS effects with diazepam or a phenothiazine; refractory seizures may require general anesthesia. Due to its serotonin-blocking effects, cyproheptadine (1.1. mg/kg PO or rectally q 6 hr prn) may be beneficial in managing the agitation, hyperthermia, and vocalization. Once animals have been stabilized and severe signs managed (or in asymptomatic animals), decontamination should be attempted. If the animal has not already vomited, induction of emesis or gastric lavage might be performed. Administration of activated charcoal is recommended in most cases, and is especially important if extended- or sustained-release products have been ingested. Severe tachycardia may be managed with beta-blockers such as propranolol (0.02 mg/kg slow IV, titrate up as needed). Fluid therapy is important to provide cardiovascular support and protect the kidney from hypotension-related injury. Acid/base status should be monitored and managed as needed. Serotonin syndrome resulting from ingestion of prompt release products generally lasts 12-18 hours; with extended- or sustained-release products, signs might persist up to 48-72 hours.
Tricyclic antidepressants (TCA) block the reuptake of norepinephrine and serotonin by the presynaptic neuron, resulting in increased levels of these drugs within the CNS. These drugs also have significant antihistiminic effects. Tricyclics are rapidly absorbed from the GI tract and widely distributed throughout the body. The half-lives of these drugs vary considerably between individuals, and half-lives can be extended during a toxicosis. Many TCAs have narrow margins of safety, with signs of toxicosis possible at 2-5 times therapeutic doses. Amitriptyline at 15 mg/kg may be lethal to dogs. Signs of TCA intoxication may occur as soon as 30 minutes following exposure and include initial lethargy and ataxia that progresses to agitation, vocalization, hyperesthesia, hyperthermia, vomiting, tachycardia, hypotension, cardiac arrhythmia, dyspnea, pulmonary edema, seizures, coma and death. Death due to cardiac arrhythmia may occur as early as 2 hours of ingestion in untreated animals. Management of TCA overdosage includes decontamination of clinically stable animals (emesis or gastric lavage followed by activated charcoal with cathartic). Management of clinical signs would be as above for serotonin syndrome, but cardiac arrhythmias in TCA overdoses may be pronounced and require further treatment. The use of hypertonic saline has been recommended to manage severe cardiac arrhythmias, as the arrhythmias are thought to be due to blockade of sodium channels within the myocardium.
SSRIs are classed by function rather than structure; this class of drugs blocks the reuptake of serotonin by the presynaptic neuron, resulting in increased serotonin levels at the postsynaptic receptors. At therapeutic levels, these drugs have much less histaminic, cardiovascular and sedative side effects compared to TCAs or monoamine oxidase inhibitors (MAOIs), and in overdose situations these effects, while present, tend to be less severe than the other two classes of antidepressants. At therapeutic and low overdose levels (< 5 times therapeutic), these drugs tend to cause sedation; at higher doses, more severe signs may be seen. Because these agents tend to exert primarily a direct serotonin effect, the treatment outlined above for serotonin syndrome is the recommended management when overdosages occur. Sustained- or extended-release products tend to have signs that may be slightly delayed in onset and peak, and the signs from these long-acting products may persist for up to 72 hours.
Monoamine oxidase inhibitors inhibit the breakdown of a variety of neurotransmitter amines, including serotonin, increasing the concentration of these amines both within the presynaptic neuron and synapse. Signs of MAOI overdose in companion animals include hypo/hypertension, tachycardia or other arrhythmias, depression, ataxia, agitation, hyperthermia, tremors, seizures, coma, and respiratory depression. Onset of signs may vary from 2 to 24 hours depending on dosage ingested, form of the drug (prompt vs sustained release). Treatment is as for serotonin syndrome. It is recommended that animals ingesting large doses of MAOIs have liver enzyme values monitored as elevations in these values can occur with MAOI ingestion.
Atypical (novel) antidepressants
The atypical, or novel, antidepressants comprise a class of drugs of varying structure and mechanism of action; essentially, they do not fit well in to the previous categories and are lumped together as "atypical." Signs expected from this class of antidepressant vary, but still tend to fall in line with signs seen with other antidepressants. Similarly, treatment of toxicoses will be similar to that of the other antidepressants outlined above.